AB231. 110. A case of DRESS syndrome developing following systemic vancomycin therapy post DAIR procedure for infected revision total hip arthroplasty
Orthopaedic Poster Session

AB231. 110. A case of DRESS syndrome developing following systemic vancomycin therapy post DAIR procedure for infected revision total hip arthroplasty

Peadar Mac Suibhne, James Cashman

Department of Orthopaedic Spinal Surgery, Mater Misericordiae University Hospital, Dublin, Ireland


Abstract: Drug reaction with eosinophilia and systemic symptoms (DRESS) is a rare and serious adverse drug reaction that has distinct characteristics but can be misdiagnosed. It is well known that a wide range of drugs can result in DRESS syndrome—up to 44 have been mentioned in the literature including vancomycin. One case series published in France reported only 15 cases over a 12-year period. A challenge of DRESS syndrome is that it can be mistaken for systemic infection due to its typical findings of such as fever, lymphadenopathy, leucocytosis and abnormal liver function. In the setting of revision arthroplasty surgery, it is understandable that one may diagnose systemic sepsis in this presentation given the already well established infective process leading to the need for revision. In the setting of a debridement, antibiotics and implant retention (DAIR) procedure for the management of an infected prosthesis one might easily mistake such symptoms for failed medical management of the infection when in fact it is DRESS syndrome that is evolving. We present one such case of DRESS syndrome developing post DAIR procedure for a previously revised infected primary total hip arthroplasty. A 56-year-old lady was admitted with systemic symptoms of eosinophilia, pyrexia in excess of 40 degrees Celsius, leucocytosis, generalised erythema and pustule-like changes of the skin. She had recently undergone a DAIR procedure for the management of an infected total hip revision 4 weeks prior. Her antibiotic regimen consisted of 4 weeks of intravenous vancomycin.

Keywords: Drug reaction with eosinophilia and systemic symptoms (DRESS); syndrome; vancomycin; therapy


doi: 10.21037/map.2018.AB231


Cite this article as: Mac Suibhne P, Cashman J. A case of DRESS syndrome developing following systemic vancomycin therapy post DAIR procedure for infected revision total hip arthroplasty. Mesentery Peritoneum 2018;2:AB231. doi: 10.21037/map.2018.AB231